TEZPUR, May 23 � Thousands of girl students of different high schools in Sonitpur district fell sick after consuming iron and folic acid tablets at their respective schools provided under NRHM. The worst affected part of the district was Gohpur subdivision.
In Gohpur subdivision more than a 100 girl students of 20 high schools reported sick after consuming iron and folic acid tablets. These students were brought to FRU Gohpur.
The Joint Director of Health, Sonitpur, Dr Bharati Baruah, informed that if iron tablets were taken for the first time symptoms like vomiting might be there in some cases. Fear psychosis was one of the major factors of reports of large-scale sickness among girls, she added.
In Tezpur subdivision, hundreds of girls suffered from headache, loose motion and vomiting after consuming iron-folic acid tablets at schools. In Kanaklata Civil Hospital, 16 girls were admitted in a critical condition. At least 25 girls of classes VIII and IX became ill after consuming iron-folic acid tablets at Tezpur Collegiate High School. According to the headmistress of the school, 56 students consumed iron tablets at the tiffin break. She further informed that out of 25 students, 11 were admitted at the Kanaklata Civil Hospital and rests were released after preliminary treatment.
The patients were shifted to Kanalata Civil Hospital by private vehicles initially. At Jugal High School, Kawoimry and Natun Sirajuli School under Dhekiajuli PS, the girls fell sick showing similar symptoms after consuming iron tablets. Many such cases were reported at Dhekiajuli Hospital till filing of this report.
Our Mangaldai Correspondent adds: About 50 students of Sipajhar BJ Balika High School reportedly fell seriously ill during school hours after consuming iron and folic acid tablets under the NRHM-sponsored �Anemia control programme for adolescence girls�. The incident occurred around 11.30 am when the students were provided the tablets and immediately after consuming them they started vomiting, suffered severe headache and the situation became so complicated that the students had to be shifted to Sipajhar CHC. Among them, 15 students have reportedly been shifted to Mangaldai Civil Hospital for better treatment.
According to Dr Nirmal Ch Sarma, Joint Director of Health Services, Darrang, the cause of the incident is yet to be ascertained as this incident of reactions of serious nature from medicines with iron and folic acid compositiona is not very common.
According to Nripen Das, Inspector Schools, Darrang, apart from BJ Balika Vidyalaya, no such incident has been reported from other schools of the district.